Arkansas, 2016Flooding in Arkansas, January 1 to 4, 2016
January 1 to 4, 2016 · NWS TSA · 3 events in 2 counties and zones
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved from the desert southwest into the Southern Plains in late December. Unseasonably moist air was in place across the region ahead of this approaching system as Pacific moisture in the mid and upper levels combined with very moist air in the low levels from the Gulf of Mexico. Strong atmospheric lift from the approaching upper level low and a warm front moving across the area, combined with this moisture, resulted in widespread locally heavy rainfall.
Eight to ten inches of rain fell across much of eastern Oklahoma and northwestern Arkansas. This excessive rainfall caused major flooding of the Arkansas River near Van Buren and the Ozark Lock and Dam, and record flooding on the Lee Creek near Van Buren. Although this flooding began in late December 2015, it continued into early January 2016.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 31, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1059 PM CST THU DEC 31 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 6Z TAFs, VFR conditions will prevail at all sites
throughout the 24 hour forecast period.
&&
.PREV DISCUSSION... /ISSUED 928 PM CST THU DEC 31 2015/
DISCUSSION...
2015 closing on a quiet note with only some mid and high clouds to
contend with through the overnight. Clouds should gradually
decrease allowing temps to cool off more than what we have seen
the past few nights. Forecast in good shape overall and aside from
changes to hourly gridded data no updates will be made.
PREV DISCUSSION... /ISSUED 511 PM CST THU DEC 31 2015/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 0Z TAFs, VFR conditions will prevail at all sites
throughout the 24 hour forecast period.
PREV DISCUSSION... /ISSUED 347 PM CST THU DEC 31 2015/
DISCUSSION...
H5 trough Hudsons Bay to central Rockies progressing east leaving
energy behind in north CA/NV which cuts off by 12z Fri. Meanwhile
H5 ridge holds over B.C. Alberta & Pacific NW. Short lived block
breaks down Sunday. Our region..remains east H5 ridge into early
next week providing fair dry weather and near normal temperatures.
Eventually about midweek Pacific trough ejects short wave our way
which will interact with surface frontal boundary stretched from
New Mexico to the western Great Lakes area. Chances of rain in OK
and adjacent AR start to increase Wednesday night..with rain most
likely Thursday -> Friday.
The end of 2015 brings to a close this operational meteorologist
40 year NWS career. A career that spanned 50 baud teletypes and
LFM and Barotropic models..to a world of terabytes and 100 member
short and long range ensemble models. It's been fun.
Now it's time for me to "hang up" my final set of analyzed upper
air charts and ride (actually motorcycle) off into the sunset in
search of the elusive spectre of global warming.
GWiley
TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&
.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&
AVIATION...06
Hazardous weather outlook, Dec 31, 4:59 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CST THU DEC 31 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CST THU DEC 31 2015
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
DISCUSSION...
RIVER FLOODING CONTINUES ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. THE RIVERS AND STREAMS THAT REMAIN IN FLOOD ARE
NEAR OR PAST THEIR PEAK CREST AND ARE STEADY OR FALLING. NUMEROUS
ROADS OVER THE REGION CONTINUE TO BE IMPACTED BY THE FLOODING.
AVOID AREAS OF FLOODING AND REMEMBER...TURN AROUND DON'T DROWN.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH WEDNESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
HIGH PRESSURE OVER THE PLAINS WILL PROMOTE CONTINUED FAIR AND DRY
WEATHER OVER EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS THROUGH THE
WEEKEND. TEMPERATURES NEAR THE SEASONAL AVERAGE TO START THE NEW YEAR
ARE FORECAST TO BEGIN A WARMING TREND THIS WEEKEND INTO NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Flood, Crawford
- When
- January 1, 12:00 AM CST to January 2, 12:45 PM CST
- Where
- Crawford County, 3.24 mi SSW of Stattler to 3.06 mi SSW of Stattler
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.490, -94.430
The Lee Creek near Van Buren rose above its flood stage of 401 feet at 9:30 am CST on December 27th. The river crested at 417.5 feet at 1:45 am CST on the 28th, resulting in record flooding. Homes were inundated by flood waters downstream from Lee Creek Reservoir. The recreational campground near Rena Road was severely flooded and Rena Road was inundated. Monetary damage estimates as a result of the flood were not available. The river remained in flood through the end of December 2015, finally falling below flood stage at 12:45 pm CST on January 2nd.
Flood, Crawford
- When
- January 1, 12:00 AM CST to January 4, 9:45 PM CST
- Where
- Crawford County, 0.56 mi W of Oak Grove to 0.89 mi SE of Van Buren
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.420, -94.310
The Arkansas River near Van Buren rose above its flood stage of 22 feet at 11:00 am CST on December 27th. The river crested at 34.63 feet at 4:45 pm CST on the 30th, resulting in major flooding. Backwater flooding occurred in mobile home parks near Lee Creek. The river remained in flood through the end of December 2015, finally falling below flood stage at 9:45 pm CST on January 4th.
Flood, Franklin
- When
- January 1, 12:00 AM CST to January 4, 7:15 PM CST
- Where
- Franklin County, 2.36 mi NNW of Denning to 1.32 mi S of Webb City
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.430, -93.820
The Arkansas River near Ozark rose above its flood stage of 357 feet at 10:00 pm CST on December 27th. The river crested at 369.07 feet at 5:00 pm CST on the 29th, resulting in major flooding. The river remained in flood through the end of December 2015, finally falling below flood stage at 7:15 pm CST on January 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 1, 20161 death · 1 event
- Heavy Rain in Ohio, January 1, 20161 death · 1 event
- Flooding in Illinois, January 1 to 19, 2016$7.0 million · 14 events
- Flooding in Missouri, January 1 to 17, 2016$3.9 million · 5 events
- Flooding in Georgia, January 1 to 6, 2016$378,000 · 3 events
- Flooding in Kentucky, January 1 to 18, 2016$130,000 · 9 events
- Flooding in Indiana, January 1 to 14, 2016$110,000 · 8 events
- Lake-Effect Snow in New York, January 1 to 2, 2016$95,000 · 6 events
- Flood in Florida, January 1 to 7, 2016$100,000 · 1 event
- Flooding in Arkansas, January 1 to 31, 201615 events
- Drought in California, January 1 to 31, 201611 events
- High Surf in Hawaii, January 1 to 6, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615320, 615335, 615336.